The Department of Health (DH) today (May 4) announced for the public's early information a case which is suspected to be related to aconitum alkaloid poisoning after consumption of Chinese herbs.
A DH spokesman said that the incident was first came to light because of notification by the Hospital Authority (HA). On May 2, a 56-year-old lady developed symptoms and signs compatible with aconitum alkaloid poisoning, including dizziness, generalised numbness and shock, after consuming Chinese herbal medicines for her oral ulcer prescribed by a registered Chinese medicine practitioner who stationed at Winner Medicine Company, located at Flat 8, G/F, Kai Lok Building, Kai Yip Estate, Kowloon Bay. She was then admitted into a public hospital and is now in stable condition.
"The clinical suspicion was confirmed by HA laboratory testing, the results of which were made available to the DH today. Two rare and poisonous aconitum alkaloids, yunaconitine and crassicauline A, were found in both the lady's urine and the herbal remnant," the spokesman said.
The patient was dispensed the Chinese herbs with a formula comprising 17 Chinese herbs and the herbal broth was prepared by herself. The herbs in the patient's prescription should not contain "yunaconitine" and "crassicauline A".
"Yunaconitine and crassicauline A are aconitum alkaloids of plant constituent. Chinese herbal medicines with such constituents are not commonly used in Hong Kong. They include Radix Aconiti Austroyunnanensis, Radix Aconiti Forrestii and Radix Aconiti Sungpanensis, etc. If improperly used, aconitum alkaloids can cause symptoms including numbness of mouth and limbs, nausea and vomiting, limb weakness, breathing difficulties and cardiac arrhythmias," the spokesman remarked.
DH inspectors did not find any obvious contamination of Chinese herbal medicines during investigations at the retailer today. Samples of Chinese herbal medicines have been taken from the retailer for urgent laboratory testing. Investigation continues.
"So far, DH has not received any other report of related adverse incidents. While the investigation continues, healthcare professionals should be on the alert and report to DH if they come across suspicious cases," the spokesman added.
Ends/Friday, May 4, 2012
Issued at HKT 22:40